Is a rare disease with various appearances, characterised by recurrent lesions that regress spontaneously. A histological examination is fundamental for its diagnosis.
I have a 15 year old daughter. From the age of 10 3 biopsies have been carried out and a diagnosis of “lymphomatoid papulosis” was made. The papules appeared at different sites on her body: thighs, chest, shoulders, chin and cheeks. They reappear about every 2 or 3 months but in recent years have been appearing more frequently. Treatment consists of local infiltration with cortisone when the nodules are big, followed by 2.5mg tablets of methotrexate 3 times a week for 1 or 2 months. I would like to know if this disease will ever come to an end and where it comes from, how come my daughter has it? Why can you only treat it when the nodules appear? Why is there no preventative treatment? Thank you.
Dear Writer, Thank you for the message I’m sorry for the late response. Lymphomatoid papulosis is a rather rare disease, more frequently seen in adults (majority of cases seem to occur between the ages of 30 and 40). In children only a limited number of cases have been described. It’s a recurrent cutaneous disease, clinically benign. Every single episode has a duration of a few weeks and is characterised by inflammatory papulo-nodular lesions that can evolve into necrotic lesions. The lesions resolve themselves spontaneously in about a week, often leaving scars. In adults, although it doesn’t seem to be the case with your daughter, lymphomatoid papulosis can develop into a cutaneous lymphoma (lymphoma CD30+ big cells for which the prognosis is otherwise excellent). Studies in this area are developing with great speed and in the near future you can expect to see an improvement in the treatment possibilities. As things are at the moment, no medicines exist, which can modify the natural course of the disease significantly. Medicines used to briefly control symptoms comprise of systemic steroids, PUVA therapy or a low dose of methotrexate weekly. In a child you need to balance with great caution the therapeutic advantages of a treatment with its possible adverse effects. Dr Luigi Naldi Coordinatore Gruppo Italiano Studi Epidemiologici in Dermatologia - GISED